Children's Health and Wellness

Toxic Epidermal Necrolysis in Children

What is toxic epidermal necrolysis?

Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction--frequently antibiotics or anticonvulsives.

What are the symptoms of toxic epidermal necrolysis?

Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas. The loss of skin allows fluids and salts to ooze from the raw, damaged areas and can easily become infected. The following are the most common symptoms of toxic epidermal necrolysis. However, each child may experience symptoms differently. Symptoms may include:

  • A painful, red area that spreads quickly

  • The skin may peel without blistering

  • Raw areas of skin

  • Discomfort

  • Fever

  • Condition spread to eyes, mouth or throat, and genitals, urethra, or anus

The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult your child's doctor for a diagnosis.

Treatment for toxic epidermal necrolysis

The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is discontinued. Specific treatment for toxic epidermal necrolysis will be determined by your child's doctor based on:

  • Your child's age, overall health, and medical history

  • Extent of the disease

  • Your child's tolerance for specific medications, procedures, or therapies

  • Expectations for the course of the disease

  • Your opinion or preference

Treatment may include one, or several, of the following:

  • Hospitalization

  • Isolation to prevent infection

  • Protective bandages

  • Intravenous fluid and electrolytes

  • Antibiotics

  • Intravenous immunoglobulin G, which is used to prevent further immune system damage 

  • Intravenous steroids

Print Source: Kliegman: Nelson Textbook of Pediatrics; Morelli, Joseph, G. 2011, 19th Edition
Online Source: Hypersensitivity Syndromes and Vasculitis - Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis, MD Consulthttp://www.mdconsult
Online Source: Merck Manualhttp://www.merckmanuals.com/home/skin_disorders/itching_and_noninfectious_rashes/stevens-johnson_syndrome_sjs_and_toxic_epidermal_necrolysis.html?qt=&sc=&alt=
Online Editor: Geller, Arlene
Online Medical Reviewer: Haines, Cynthia, MD
Online Medical Reviewer: Ziegler, Olivia Walton, MS, PA-C
Date Last Reviewed: 2/6/2013
© 2000-2014 Krames StayWell, 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.